Journal of Symbolic Logic 70 (1):1-28 (2005)

We investigate theories of initial segments of the standard models for arithmetics. It is easy to see that if the ordering relation is definable in the standard model then the decidability results can be transferred from the infinite model into the finite models. On the contrary we show that the Σ₂—theory of multiplication is undecidable in finite models. We show that this result is optimal by proving that the Σ₁—theory of multiplication and order is decidable in finite models as well as in the standard model. We show also that the exponentiation function is definable in finite models by a formula of arithmetic with multiplication and that one can define in finite models the arithmetic of addition and multiplication with the concatenation operation. We consider also the spectrum problem. We show that the spectrum of arithmetic with multiplication and arithmetic with exponentiation is strictly contained in the spectrum of arithmetic with addition and multiplication
Keywords Finite models   arithmetic   definability   spectrum   complexity
Categories (categorize this paper)
DOI 10.2178/jsl/1107298508
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 71,379
Through your library

References found in this work BETA

Weak Second‐Order Arithmetic and Finite Automata.J. Richard Büchi - 1960 - Mathematical Logic Quarterly 6 (1-6):66-92.
On Representing Concepts in Finite Models.Marcin Mostowski - 2001 - Mathematical Logic Quarterly 47 (4):513-523.
Arithmetic of Divisibility in Finite Models.A. E. Wasilewska & M. Mostowski - 2004 - Mathematical Logic Quarterly 50 (2):169.
On Pascal Triangles Modulo a Prime Power.Alexis Bés - 1997 - Annals of Pure and Applied Logic 89 (1):17-35.
Arithmetical Definability Over Finite Structures.Troy Lee - 2003 - Mathematical Logic Quarterly 49 (4):385.

Add more references

Citations of this work BETA

Pseudofinite Difference Fields.Tingxiang Zou - 2019 - Journal of Mathematical Logic 19 (2):1950011.
Pseudofinite Difference Fields and Counting Dimensions.Tingxiang Zou - 2020 - Journal of Mathematical Logic 21 (1):2050022.
Pseudofinite Difference Fields.Tingxiang Zou - forthcoming - Journal of Mathematical Logic.

Add more citations

Similar books and articles

Stretchings.O. Finkel & J. P. Ressayre - 1996 - Journal of Symbolic Logic 61 (2):563-585.
On the Complexity of Models of Arithmetic.Kenneth McAloon - 1982 - Journal of Symbolic Logic 47 (2):403-415.
Classical and Intuitionistic Models of Arithmetic.Kai F. Wehmeier - 1996 - Notre Dame Journal of Formal Logic 37 (3):452-461.
Modal Logic Over Finite Structures.Eric Rosen - 1997 - Journal of Logic, Language and Information 6 (4):427-439.
Inconsistent Models of Arithmetic Part I: Finite Models. [REVIEW]Graham Priest - 1997 - Journal of Philosophical Logic 26 (2):223-235.


Added to PP index

Total views
55 ( #208,415 of 2,519,694 )

Recent downloads (6 months)
1 ( #406,314 of 2,519,694 )

How can I increase my downloads?


My notes